Alert archive / Iowa / Blizzard Warnings in 2026
Blizzard Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this blizzard warning at Jan 21, 2026, 10:26 AM CST for 15 counties in Iowa. It took effect at Jan 21, 2026, 1:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2026, 10:26 AM CST (16:26 UTC)
- In effect from
- Jan 21, 2026, 1:00 PM CST
- Expired
- Jan 21, 2026, 6:57 PM CST
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
937 WWUS43 KDMX 211626 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 1026 AM CST Wed Jan 21 2026 ...STRONG WINDS AND BLOWING SNOW CAUSING BLIZZARD CONDITIONS TODAY... .A fast moving storm system will bring snow showers and strong northwest winds from around midday into early tonight. Winds gusting up to 60 mph at times will blow both falling snow and snow already on the ground, greatly reducing visibility down to a quarter or mile or less at times with blizzard-like conditions. IAZ004>007-015>017-023>028-038-039-220230- /O.UPG.KDMX.WW.Y.0004.260121T1700Z-260122T0500Z/ /O.NEW.KDMX.BZ.W.0001.260121T1900Z-260122T0500Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Grundy-Black Hawk- Including the cities of Humboldt, Manly, Belmond, Clarksville, Lake Mills, Emmetsburg, Clear Lake, Britt, Kanawha, Aplington, Hampton, Waverly, Cedar Falls, Garner, Waterloo, Reinbeck, Dike, Shell Rock, Parkersburg, Clarion, Laurens, Estherville, Forest City, Allison, Mason City, Wellsburg, Pocahontas, Algona, Dumont, Rolfe, Eagle Grove, Greene, Grundy Center, Conrad, Northwood, Gilmore City, and Fonda 1026 AM CST Wed Jan 21 2026 ...BLIZZARD WARNING IN EFFECT UNTIL 11 PM CST THIS EVENING... * WHAT...Blizzard conditions expected. Total snow accumulations up to one inch. Winds gusting up to 60 mph. * WHERE...Portions of northern and north central Iowa. * WHEN...Until 11 PM CST this evening. * IMPACTS...Visibilities may drop below 1/4 mile due to falling and blowing snow. Whiteout conditions are expected and will make travel treacherous and potentially life-threatening. Plan on slippery road conditions. The hazardous conditions could impact the Wednesday evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. For the latest travel conditions, check the Iowa 511 app, www.511ia.org, or dial 511. && $$ IAZ034-035-220230- /O.EXB.KDMX.WW.Y.0004.260121T1900Z-260122T0500Z/ Calhoun-Webster- Including the cities of Lake City, Rockwell City, Fort Dodge, Pomeroy, and Manson 1026 AM CST Wed Jan 21 2026 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM CST THIS EVENING... * WHAT...Snow, strong winds, and blowing snow expected. Snow accumulations around an inch or less. Winds gusting up to 60 mph. Visibility may fall below a quarter of a mile at times. * WHERE...Webster and Calhoun Counties. * WHEN...Until 11 PM CST this evening. * IMPACTS...Plan on slippery road conditions and strong crosswinds. Blowing snow will significantly reduce visibility, with near-blizzard conditions possible at times. This combination will make travel very dangerous and may impact the evening commute. Gusty winds could also bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest travel conditions, check the Iowa 511 app, www.511ia.org, or dial 511. && $$ IAZ036-037-050-220230- /O.EXT.KDMX.WW.Y.0004.260121T1900Z-260122T0500Z/ Hamilton-Hardin-Tama- Including the cities of Dysart, Iowa Falls, Webster City, Traer, Toledo, Eldora, Ackley, Tama, and Gladbrook 1026 AM CST Wed Jan 21 2026 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 PM CST THIS EVENING... * WHAT...Snow, strong winds, and blowing snow expected. Snow accumulations around an inch or less. Winds gusting up to 60 mph. Visibility may fall below a quarter of a mile at times. * WHERE...Hamilton, Hardin, and Tama Counties. * WHEN...Until 11 PM CST this evening. * IMPACTS...Plan on slippery road conditions and strong crosswinds. Blowing snow will significantly reduce visibility, with near-blizzard conditions possible at times. This combination will make travel very dangerous and may impact the evening commute. Gusty winds could also bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest travel conditions, check the Iowa 511 app, www.511ia.org, or dial 511. && $$ Dodson
2 follow-up statements
124 WWUS43 KDMX 212219 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 419 PM CST Wed Jan 21 2026 ...STRONG WINDS AND BLOWING SNOW CAUSING BLIZZARD CONDITIONS CONTINUE... .Snow showers, blowing snow and strong northwest winds will continue through the afternoon and evening. Winds gusting up to 70 mph will blow both falling snow in snow showers, as well as snow already on the ground, greatly reducing visibility down to a quarter or mile or less at times with blizzard-like conditions. IAZ004>007-015>017-023>028-038-039-220500- /O.CON.KDMX.BZ.W.0001.000000T0000Z-260122T0500Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Grundy-Black Hawk- Including the cities of Humboldt, Manly, Belmond, Clarksville, Lake Mills, Emmetsburg, Clear Lake, Britt, Kanawha, Aplington, Hampton, Waverly, Cedar Falls, Garner, Waterloo, Reinbeck, Dike, Shell Rock, Parkersburg, Clarion, Laurens, Estherville, Forest City, Allison, Mason City, Wellsburg, Pocahontas, Algona, Dumont, Rolfe, Eagle Grove, Greene, Grundy Center, Conrad, Northwood, Gilmore City, and Fonda 419 PM CST Wed Jan 21 2026 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 11 PM CST THIS EVENING... * WHAT...Blizzard conditions. Additional snow accumulations around an inch or less. Winds gusting up to 70 mph. * WHERE...Portions of northern and north central Iowa. * WHEN...Until 11 PM CST this evening. * IMPACTS...Visibilities may drop below 1/4 mile due to falling and blowing snow. Whiteout conditions are expected and will make travel treacherous and potentially life-threatening. Plan on slippery road conditions. The hazardous conditions could impact the Wednesday evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. For the latest travel conditions, check the Iowa 511 app, www.511ia.org, or dial 511. && $$ IAZ034>037-050-220500- /O.CON.KDMX.WW.Y.0004.000000T0000Z-260122T0500Z/ Calhoun-Webster-Hamilton-Hardin-Tama- Including the cities of Dysart, Lake City, Iowa Falls, Rockwell City, Webster City, Traer, Toledo, Eldora, Ackley, Tama, Fort Dodge, Gladbrook, Pomeroy, and Manson 419 PM CST Wed Jan 21 2026 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM CST THIS EVENING... * WHAT...Snow, strong winds, and blowing snow expected. Snow accumulations around an inch or less. Winds gusting up to 70 mph. Visibility may fall below a quarter of a mile at times. * WHERE...Hamilton, Hardin, Tama, Webster, and Calhoun Counties. * WHEN...Until 11 PM CST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Wednesday evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest travel conditions, check the Iowa 511 app, www.511ia.org, or dial 511. && $$ Dodson
555 WWUS43 KDMX 220057 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 657 PM CST Wed Jan 21 2026 IAZ004>007-015>017-023>028-038-039-220200- /O.CAN.KDMX.BZ.W.0001.000000T0000Z-260122T0500Z/ /O.EXB.KDMX.WW.Y.0004.000000T0000Z-260122T0200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Grundy-Black Hawk- Including the cities of Emmetsburg, Garner, Rolfe, Parkersburg, Forest City, Greene, Aplington, Waverly, Waterloo, Fonda, Eagle Grove, Lake Mills, Northwood, Clarion, Hampton, Algona, Kanawha, Dumont, Britt, Belmond, Grundy Center, Estherville, Clarksville, Manly, Clear Lake, Gilmore City, Pocahontas, Cedar Falls, Wellsburg, Laurens, Allison, Shell Rock, Dike, Conrad, Mason City, Humboldt, and Reinbeck 657 PM CST Wed Jan 21 2026 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING... ...BLIZZARD WARNING IS CANCELLED... * WHAT...Winds gusting as high as 50 mph leading to blowing snow. * WHERE...Much of northern Iowa. * WHEN...Until 8 PM CST this evening. * IMPACTS...The hazardous conditions could impact the Wednesday evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest travel conditions, check the Iowa 511 app, www.511ia.org, or dial 511. && $$ IAZ034>037-050-220200- /O.EXT.KDMX.WW.Y.0004.000000T0000Z-260122T0200Z/ Calhoun-Webster-Hamilton-Hardin-Tama- Including the cities of Manson, Tama, Gladbrook, Dysart, Lake City, Fort Dodge, Traer, Iowa Falls, Ackley, Rockwell City, Eldora, Toledo, Pomeroy, and Webster City 657 PM CST Wed Jan 21 2026 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...Winds gusting as high as 50 mph leading to blowing snow. * WHERE...Hamilton, Hardin, Tama, Webster, and Calhoun Counties. * WHEN...Until 8 PM CST this evening. * IMPACTS...The hazardous conditions could impact the Wednesday evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest travel conditions, check the Iowa 511 app, www.511ia.org, or dial 511. && $$ Jimenez
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this blizzard warning went out at Jan 21, 5:40 AM CST, 4 hours 46 minutes earlier. Its key messages:
- Strong winds will surge through the area this afternoon and evening, with gusts to 50 MPH in some areas. Snow will also fall mainly in the north and northeast, where both falling snow and snow already on the ground will blow leading to significant visibility reductions and dangerous travel conditions. Blizzard conditions will be possible at times!
- Farther south, toward central and southern Iowa, current snow cover is minimal and accumulating snow chances today are lower, so blowing snow is less of a threat. However, the strong winds will still make travel difficult at times.
- Very cold weather will dominate the region from Thursday night into Saturday and perhaps Sunday. Dangerous wind chills are forecast, with the lowest values likely coming around Friday morning.
Area forecast discussion, Jan 21, 5:40 AM CST, 4 hours 46 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 540 AM CST Wed Jan 21 2026 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Strong winds will surge through the area this afternoon and evening, with gusts to 50 MPH in some areas. Snow will also fall mainly in the north and northeast, where both falling snow and snow already on the ground will blow leading to significant visibility reductions and dangerous travel conditions. Blizzard conditions will be possible at times! - Farther south, toward central and southern Iowa, current snow cover is minimal and accumulating snow chances today are lower, so blowing snow is less of a threat. However, the strong winds will still make travel difficult at times. - Very cold weather will dominate the region from Thursday night into Saturday and perhaps Sunday. Dangerous wind chills are forecast, with the lowest values likely coming around Friday morning. && .DISCUSSION... Issued at 320 AM CST Wed Jan 21 2026 The surface low pressure system that moved across Iowa yesterday is now departing to the east. Low stratus clouds are spreading in from the northwest within broadly cyclonic 500 MB flow aloft, while surface winds are light and variable. Meanwhile, an energetic 500 MB shortwave is moving into North Dakota and will continue to sharpen this morning as it swing southeastward, crossing Iowa and Minnesota this afternoon. As it does so, it will pull a strengthening surface front through with it, which will cross our forecast area from roughly 12 PM (northwest) to 6 PM (southeast) today. A swath of frontogenetical forcing will accompany the passage of the system and in our northern and northeastern counties a few hours of relatively deep saturation will allow for a burst of snow around midday into the afternoon, with a quick accumulation of around an inch expected. During or right on the heels of this snow burst, very strong winds will surge in from the northwest. Model output almost unanimously depicts 40-45 KT 925 MB winds and strong cold air advection behind the surface front, with downward momentum transport aided further by the frontogenetical circulation and sustained into this evening by rapid high rises behind the system. Forecast soundings indicate top-of-mixed-layer winds around 50-55 KT for several hours this afternoon and steep lapse rates above the surface and this is a classic set-up for a high wind event. Adding to hazardous weather concerns is the potential for snow showers or snow squalls in the turbulent mixing/flow behind the front. Short-range models have backed off on squall potential somewhat tonight, with near-surface instability diminishing and the frontogenetical forcing being tied closely to the surging boundary. Forecast soundings also show moisture will be very limited in this region, and confidence in post-frontal snow showers has decreased. Forecast POPs are thus near 100% in our northeast early this afternoon, and around 30-50% right along the boundary farther south, but only 10-30% behind the front. Across about the southern/southwestern half of our service area where snow cover is minimal and anticipated snowfall today is minimal, the primary threat today will be the strong winds and a Wind Advisory has been issued accordingly. Farther north there is already powdery snow cover from yesterday (and earlier), and another inch or so is expected today, so when the strong winds hit the impacts will be more severe. Blowing of both falling snow and previous snow will greatly reduce visibility at times and snow-covered roads and strong crosswinds will make travel dangerous. A Winter Weather Advisory has been issued for these areas, however, blizzard conditions are entirely possible and an upgrade to a Blizzard Warning may be needed later today. Aside from today's hazardous weather in Iowa, the large gyre that has been centered near Hudson Bay, Canada for the last several days and responsible for our cyclonic steering flow is finally beginning to eject this morning, partially due to the pull of the strong shortwave responsible for our forthcoming strong winds and snow, and will swing southward into southwestern Ontario by Thursday. As it does so, a large Arctic high pressure area will be pushed from Canada southeastward into the Upper Midwest and Iowa. The leading edge of this airmass, accompanied once again by gusty northwest winds (though not as strong as those today), will cross our area Thursday afternoon with the large high building in for several days thereafter. The result will be a period of intense cold across the region, initially with breezy conditions late Thursday/Thursday night, then with lighter winds but even colder temperatures as the high pressure settles nearby. On both Friday morning and Saturday morning temperatures will fall below zero statewide, and even during the day on Friday will likely remain below zero except in the far south. A prolonged period of dangerous wind chills will result, with the lowest values likely late Thursday night/Friday morning when winds are higher. The Extreme Cold Watch in effect during this time has been expanded across our entire forecast area, with at least part of the area likely to upgrade to a warning later today or tomorrow. At the end of the week the gyre over Ontario will move away eastward toward the North Atlantic, and in its wake another 500 MB trough is set to swing across much of the U.S. this weekend into early next week. This system will be different however, in that long-range models unanimously split it into northern and southern components that are not well-phased. The southern stream component of the trough is set to produce severe winter weather impacts across a large swath of the southern U.S. and it remains to be seen whether the northern edge of its precipitation shield will make it up into Iowa, or be held to the south by the Arctic surface high pressure in place in our region. At this point it appears that the strength of the high will be sufficient to shunt the precipitation to our south, and while the northern stream trough will move through and provide some forcing for ascent that could also provide a mechanism for precipitation, the low-level dry air in place should mitigate that potential as well. As such, a dry forecast is maintained during this time. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 540 AM CST Wed Jan 21 2026 VFR conditions will prevail this morning as WSW winds gradually increase after sunrise, though a brief MVFR ceiling is possible early at ALO. A front will then surge through the area early this afternoon bringing much stronger WNW winds, with gusts to 30-40 KT at times, and snow showers especially north and northeast. At MCW and ALO, and perhaps at FOD, the strong winds will blow not only new snow but snow already on the ground and greatly reduce visibility for a period this afternoon into evening. Have indicated this in the TAFs, but amendments will be likely later today. Conditions should then gradually improve later tonight as snow showers move out and winds slowly diminish. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 11 AM this morning to 11 PM CST this evening for IAZ004>007-015>017-023>028-036>039-050. Wind Advisory from 11 AM this morning to 8 PM CST this evening for IAZ033>035-044>047-057>059-070>072-081-082-092. Wind Advisory from 2 PM this afternoon to 11 PM CST this evening for IAZ048-049-060>062-073>075-083>086-093>097. Extreme Cold Watch from late Thursday night through Saturday morning for IAZ004>007-015>017-023>028-033>039-044>050-057>062- 070>075-081>086-092>097. && DISCUSSION...Lee AVIATION...Lee
Hazardous weather outlook, Jan 21, 2:42 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 242 AM CST Wed Jan 21 2026 IAZ033>035-044>049-057>062-070>075-081>086-092>097-221500- Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-Story-Marshall- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 242 AM CST Wed Jan 21 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An Wind Advisory is in effect for the area today into early tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered snow showers may also occur this afternoon and evening. Visibility could be reduced from blowing snow in any snow showers. Light snow is expected this afternoon and evening. Snowfall accumulations up to 2 inches are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An Extreme Cold Watch is in effect for the area Thursday night through Saturday morning for dangerous wind chills of 25 to 35 below zero. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ004>007-015>017-023>028-036>039-050-221500- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin- Grundy-Black Hawk-Tama- 242 AM CST Wed Jan 21 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An Winter Weather Advisory is in effect for the area today into early tonight for strong winds, snow, and blowing snow. Near- blizzard conditions will be possible at times. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An Extreme Cold Watch is in effect for the area Thursday night through Saturday morning for dangerous wind chills of 30 to 40 below zero. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 2:29 AM CST | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Boone, Calhoun and 27 more | 12 hr |
| Jan 21, 2:29 AM CST | Winter Weather Advisory | DMX | Black Hawk, Bremer, Butler, Calhoun, Cerro Gordo, Emmet and 14 more | 18 hr |
| Jan 21, 11:27 AM CST | High Wind Warning | DMX | Adair, Adams, Appanoose, Audubon, Boone, Calhoun and 30 more | 8 hr |
Nearby
Blizzard Warnings in Iowa, 2026Every blizzard warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.